Michael Birrer, MD: PARP [poly ADP ribose polymerase] inhibitors have what I would call 2 types of toxicities. One is class effects. And then 1 would be unique toxicities to the particular molecule. Having said that, I want to start out by saying they are well tolerated drugs, remarkably well tolerated.
The class effects for PARP inhibitors include GI [gastrointestinal] toxicities, mostly nausea. You will occasionally see vomiting, although I have never seen vomiting. It’s been reported. It’s also important to note that the GI toxicity such as nausea—tachyphylaxis. What do I mean by that? It means that over a period of time, somewhere between 4 to 8 weeks, the nausea just disappears. Why that is, I don’t know, but it does. And so I think that the GI toxicities are easily managed. I have colleagues who will prophylactically use antiemetics just to avoid it. I don’t. I wait for the patient to tell me and then I will treat them. And remember, it disappears.
The second class effect is fatigue. This is probably more problematic because we have a group of patients who are ladies, they finished their chemotherapy, they finished their surgery, and they’re active. They’re active in professions and they’re active at home. And grade 2 fatigue over a period of time, particularly if you’re giving a drug as maintenance, can be a problem. My approach to this has been to on occasion use Ritalin [methylphenidate]. I have found that Ritalin works in about 50% of patients. The other 50% become dysphoric and they don’t like the drug and so we stop. And then finally this is an indication where if the fatigue is affecting quality of life, I will dose reduce.
Additional toxicities, class effects if you will, would include some myelosuppression. I don’t consider it to be very high grade, with one exception, which is the thrombocytopenia associated with niraparib. Again, I would emphasize that even thrombocytopenia is a class effect because you will see it with all agents. It just happens to be more prominent with niraparib. The recent data would suggest those patients who receive niraparib and have problems with platelets are thin and have low body weights. And so there’s a new recommendation, plates and weights, which is that estimated BMIs [body mass indexes] for these patients could help you modulate the dose so you don’t get into trouble if your patient is thin and low weight, recommending starting on 200 mg for niraparib.
And finally, you cannot finish talking about class effects for the PARP inhibitors without at least mentioning myelodysplasia and leukemia. This was a huge concern when these drugs were first tested. In fact, when niraparib came over in the United States for approval, the ODAC [Oncologic Drugs Advisory Committee] vote was 11 to 2 against approving it, and it was mostly based upon their concern for leukemia. We now know at least to date in the follow-up that we have that the risk is very low. It’s probably between 0.8% and 1.4%. But nevertheless, it’s real and it needs to be carefully followed.
The second type of toxicities from PARP inhibitors are the ones that are specific for the individual inhibitors, the individual drugs. Rucaparib has a couple of unique toxicities and adverse events. One can see elevated liver transaminases and/or elevated creatinine. It’s important to note that neither one of these is actually reflecting end organ toxicity. The drug is not hurting the liver; the drug is not hurting the kidney. These are simply inhibiting transporters and so the enzymes or the creatinine leaks out into the blood.
Having said that, when I see elevated creatinine in my ovarian cancer patients because they’ve had a tumor in their abdomen, I do make sure that I’ve ruled out obstruction by an ultrasound or whatever test you would like. You’re obligated to do that to make sure. But remember, both of these are not reflections of toxicity. The creatinines will eventually resolve and so will the transaminases.
The other toxicity I talked about before, but I’ll again go through it, is the thrombocytopenia associated with niraparib. This occurs very rapidly. It can be quite profound. In the NOVA trial some patients went down into the 2000 to 5000 range, although there was never a major bleed. Now we know that it is likely due to a pharmacokinetic effect, meaning that thin ladies with small BMIs probably have higher doses of the drug and so they get into trouble with their platelets. The weights and plates recommendation is a 77 kg cutoff, and 150,000 cut off on the platelets. Patients under that should be started at 200 mg for niraparib versus 300 mg.
Transcript Edited for Clarity.